Melena is an indication of bleeding of organs in the upper digestive system. The following HealthHearty article will tell you more about this condition.
Melena refers to the passage of black, tarry, foul-smelling stools, and is a sign of degradation of blood. This means that there is bleeding in the organs comprising the upper gastrointestinal tract, namely, esophagus, stomach, and duodenum. When this blood passes through the rectum, digestive enzymes, bacteria and oxidation leads to the breakdown of blood cells. This breakdown of cells causes the stools to become dark maroon or black in color. In some cases, bleeding in the mouth or nosebleeds can also lead to this condition.
Peptic ulcer diseases are the most common causes. Other than that, bleeding in upper gastrointestinal tract or even above the colon can lead to this condition. A drug overdose in case of patients taking anticoagulants can also result in dark, tarry stools. Tumors in the esophagus, stomach, and small intestines can lead to bleeding. Other causes include esophageal varices, gastritis, Mallory-Weiss syndrome, and liver cirrhosis. The condition can occur due to an overdose of iron supplements, Pepto-Bismol, Maalox, etc., as well as an excessive consumption of foods such as black licorice, blue berries, etc.
Patients may be asked to modify their diet, or lower the doses of iron supplements. Other than that, the treatment includes following a fiber-rich diet, limiting the intake of saturated fat and alcohol. Medications to stop gastrointestinal bleeding, may be prescribed. Further treatment depends on the precise etiology.
It has been seen, that at least 50 ml of blood from the upper gastrointestinal tract is required to cause melena. For a clear case, there needs to be a degradation of at least 100 to 200 ml of blood. If one observes bright red streaks or strands of blood in the stools, it indicates bleeding in the lower gastrointestinal tract.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a substitute for professional medical advice.